Saturday, February 5, 2011

Cortisone Shots: The Good, The Bad and The Ugly

"I need more than just words can say, I need everything this life can give me."  Van Halen






DEAL WITH IT the tattoo reads.  Pretty easy to say when you're 30 years old, in perfect health, after a morning practice swim where everything goes well.  But how about the rest of us?  What about those of us with shoulder bursitis, a touch of arthritis in the knee, plantar faciitis, those of us whose training - and therefore performance - are limited by injury or age?

With age/pain/injury/wear and tear occasionally comes the visit to the doctors office, and when deemed appropriate the physician may recommend a cortisone injection.  Should you find yourself in this situation, this piece may help you work with your medical team to determine if this is the best treatment for you.

So, first, what is cortisone?  It's a corticosteroid, a natural hormone made by the adrenal glands.  OK, so what's an adrenal gland?  Humans have two adrenal glands, or supra-renal glands as they're sometimes called, secondary to their being located on top of the kidneys.  This would be near your 12th rib in your back.  Like the thyroid, pituitary and pancreas, the adrenals are part of the endocrine system.

Credit for initial synthesis of synthetic cortisone goes to an African-American researcher named Percy Julian.  He accomplished this almost 80 years ago.

Cortisone, like aspirin and Advil (ibuprofen), functions as an anti-inflammatory agent.   When these drugs are taken orally, the effect is systemic, seen in the whole body.  Even when injected into a joint cavity there can be a systemic distribution of the substance.  The advantage of injectable cortisone is obvious in that when a particular inflammatory condition is diagnosed, a high concentration of the anti-inflammatory medication can be placed at the identical location.

I'm always asked if these injections hurt.  Well, it is a needle but if your skin is "numbed up" first, you hardly feel it.  I've been told countless times "That wasn't so bad" by folks who were prepared for the worst.  And, the educated triathlete also asks about the potential for side effects and yes there are a few.  Although quite rare, infection following a cortisone shot could be quite serious.  However, your physician will thoroughly cleanse your skin with alcohol and betadine to reduce this possibility.  Folks with an iodine allergy are cleansed differently.  If my office is an example, I'd estimate that I  give almost 2,000 of these injections each year, and have for a number of years, but have never had one get infected. Not only that, I know of none occurring in patients of my peers at our hospital.  Diabetics should be told that they may see a short term rise in their blood glucose and it's been reported that very occasionally patients with darker complexions can see a whitening of the skin at the injection site.

The most common negative would be what's called a cortisone flare, a short term painful reaction which spontaneously resolves in a day or two.

So, who is a candidate for a cortisone shot?  In my practice, the most common indication is arthritis, particularly of the knee (see previous blog), followed by bursitis of the shoulder.  It's also used very commonly in Tennis Elbow (see previous blog), Morton's neuroma of the foot, carpal tunnel and trigger fingers just to name a few.  Also, they can be repeated if required although again the intelligent athlete thinks before acting.  In my office, except for knee joint arthritis in the elderly where the plan includes eventual replacement, the limit is usually three.  More than this and you actually run the risk of doing more harm than good by sometimes weakening the soft tissue of softening the joint lining cartilage.

So, the take away is that cortisone injections are not an instrument of the devil and when used judiciously with the right indications and diagnostic acumen, they can be quite beneficial to the triathlete.

Finally this quote:  You never get tired of winning, thus you should never get tired of what it takes to win.

6 comments:

  1. Dr. Post, I do not know you, but wanted to add that my very recent experience with Kenalog 40, apparently a 'proven' drug for severe osteoarthritis of the knee had been much less than a pleasant one. In addition to the Dr. and technician who administered it, not bothering to explain that they were using something different than garden variety depo-medrol disclosed in my chart from previous Dr., they gave no precautionary warnings of known possible side effects. Since I have no memory of experiencing any from the depo-medrol in late 2009, I ASSUMED they would be repeating a 'known.' Never ASS U ME when you are on the receiving end of a medical intervention. A day after the injection severe flusing of the face and fever persisted for five consecutive days accompanied by extreme fatigue and weakness. After those effects finally wore away, extreme heartburn set in for which I am receiving temporary (I hope) omeprazole treatment. I had a recurrence of fever again yesterday and was not in any way ill long before this injection. Additionally, I not only have continued to be uncharacteristically tired (I normally have lots of energy despite the knee problem)but on physical exam a week subsequent, new tachycardia has appeared. The cardiologist I saw today scheduled me for Holter test, nuclear stress and echocardiogram. I am not signficantly overweight nor a diabetic at age 60, although it would also be polite to warn menopausal women of the osteoporosis risk of periodic cortisone therapy. Bottom line is that I have noted many other online complaints from this particular drug (certainly not all from knee injection specifically) and although not an athlete, healthy for my age. Unfortunately this particular arthritis was the result of trauma and not a more generalized pattern of osteoarthritis. I imagine I have been lucky not to have had to much trouble with the hylauronic acid injections to the same area. So the moral of my very detailed note is, please, all of you strong, healthy athletes who may be reading this, ask what type of cortisone will be used, why it is selected for you in particular, and what are the possible, yet 'unusual, but not uncommon' (per the administering Dr.)side effects that COULD result from an injectable drug you are given. Maybe not an instrument of the devil, but certainly an intervention to research thoroughly and consider carefully 'thinking before you act.' Physical therapy, HA injections and home heat, cold and ultrasound therapy worked just as well a year prior without the quicker fix of the cortisone.

    ReplyDelete
  2. JeannieSue - I don't know what to tell you. The drug of choice in my first job was Kenalog. The only real precaution of this drug over others in it's class at that time was the potential for depigmentation of the skin in darker complexioned individuals. So, if you think the average orthopedist gives a couple thousand injections annually, and there were 5 of us, that would make about 30,000 injections in my three years there. I'm not aware of any adverse reactions like what you describe has happened to you, fortunately. I'm guessing your physician has ruled out any other etiology of these multi-system issues. Best of luck in their resolution.

    ReplyDelete
  3. I had prior arthroscopic cleaning of same knee. Much pain started on inner knee 8 yrs later which led to Xray showing shortened space on inner knee joint. Then hyalurenic acid shot trilogy was suggested. The #1 shot was administered to OUTER KNEE first with cortisone and numbing injection, betadine swabbing, etc. #2 shot was hyalurenic acid with cold skin numbing spray to OUTER KNEE location and it did hurt on the inside. The question is, why is the shot administered on the outer knee? He said it was fleshier area and it worked like pouring creamer into a cup of coffee. By stirring it, it emulsifies throuout the entire knee joint. The pain continues on the inside joint when I bend forward with straightened knee, having shooting pain stemming from inner knee to inside shin bone. I bend my knee to prevent this. Today I get the third shot in the series. What should I expect as an outcome?

    ReplyDelete
  4. a3d15.....that's quite an address. I usually inject into the "outside" as well but it ends up the same place. With these viscosupplementation agents it's crucial to make sure it's in the joint. As you describe your x-ray, it sounds like pretty significant arthritis and you're asking a lot from the injections! Good luck.

    John

    ReplyDelete
  5. I have a torn labrum and a torn supraspinatus tendon and have undergone 4 months therapy with no avail. I only have 50% supination and was at a pain level of 4.I also have lots of grinding and popping and the shoulder will even lock in place.

    My OS then decided on cortisone injection. 1 week after the injection no progress, still all the same symptoms with an increased pain level of 6 to 7 from dull to sharp

    ReplyDelete
    Replies
    1. Robert - sounds like a tough situation. A week is a little early to expect results. I'm not certain what "50% supination" means but I'm guessing it's decreased rage of motion. At some point, if you continue to fail conservative care, your OS may begin to talk about arthroscopy, what it can/can't do. Pay attention.

      Best of luck,
      John

      Delete